Alert archive / Ohio / Special Weather Statements in 2020
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Aug 4, 2020, 1:43 PM EDT for Portage County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2020, 1:43 PM EDT (17:43 UTC)
- Expired
- Aug 4, 2020, 2:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Cleveland, OH
County Portage County, OH
The radar
The Cleveland radar (KCLE), 66 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WWUS81 KCLE 041743 SPSCLE Special Weather Statement National Weather Service Cleveland OH 143 PM EDT Tue Aug 4 2020 OHZ022-023-033-041830- Portage-Mahoning-Trumbull- 143 PM EDT Tue Aug 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRUMBULL... NORTHEASTERN PORTAGE AND NORTHWESTERN MAHONING COUNTIES... At 143 PM EDT, a strong thunderstorm was located over Mantua, or near Ravenna, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Warren, Ravenna, Newton Falls, Lordstown, Garrettsville, Mantua, Leavittsburg, Windham, Hiram, Craig Beach, Wayland, South Canal, Turnpike Interchange and Champion Heights. If outdoors, consider seeking shelter inside a building. LAT...LON 4121 8130 4132 8124 4129 8085 4105 8091 TIME...MOT...LOC 1743Z 280DEG 15KT 4124 8123 $$ Saunders
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:41 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 4, 12:41 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 1241 PM EDT Tue Aug 4 2020 .SYNOPSIS... A cold front will drift eastward across the region today. In its wake...high pressure will take control and persist into Thursday night. && .NEAR TERM /THROUGH WEDNESDAY/... Only minor changes were made for the noon update. Limited instability is keeping scattered convection east of I-71 rather weak and this trend will continue. Max temperatures were adjusted slightly. Previous discussion: A weak cold front was located from near CLE to MFD with scattered convection along and east of the boundary. Instability and shear are modest across the region with MLCAPE expected to remain at or below 500 J/KG with effective shear from 20-25 KT through the afternoon. Conditions are favorable for waterspout development into the overnight hours over and near Lake Erie. Scattered showers with isolated storms are expected to continue along and east of I-71 with a diminishing trend toward evening. Previous discussion... The better chances of showers and thunderstorms should be mid afternoon into the evening as a secondary surge of cooler air moves southward across the region. It looks like it will be cold enough aloft to assist with the development of some small hail in the convection during the afternoon/evening, especially across the eastern half of the CWA. Highs this afternoon should be in the 70's. Convection should move east with the surface trough during the late evening. We will then see what can generate off of Lake Erie as the cooler air associated with the upper level trough moves overhead. Current thinking is we will see some lake effect showers/thunderstorms from the central lakeshore region eastward to NW PA. High pressure building into the NW OH should keep this area dry. It will be cooler tonight with lows mostly in the 50's inland and near 60 along the lakeshore. A few showers will linger off of Lake Erie from the central lakeshore region into NW PA through at least early afternoon. However the coverage should decrease through the morning. High pressure should take control of the entire region by late afternoon with dry conditions expected. Highs should be in the lower to mid 70's. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Broad upper level trough will remain over the local area and the eastern United States during this forecast period. The trough will amplify slightly by Friday night. The trough will become centered over the eastern Great Lakes by Friday and shift east of the area Friday night. Surface high pressure will dominate the Great Lakes region through the period as it remains nearly stationary through Friday night. Fair weather should be the rule during the period but on the relatively cool side in the temperature department. Cold air advection will take place in the presence of the high pressure but trend toward slight warming by the end of the period as the center of the high pressure moves just east of the area. Lows will be in the lower to middle 50s Wednesday night, middle to upper 50s Thursday night and Friday night. && .LONG TERM /SATURDAY THROUGH MONDAY/... Digging upper level trough over the eastern United States will shift east off the eastern seaboard Saturday and Saturday night with weak upper level ridging taking place Saturday night into Sunday. Upper level ridging will persist over the Rocky Mountains through the period and send pieces of ridging east toward the region during the period. The weak ridges will be interspersed with fast moving shortwave troughs and associated upper level positive vorticity maximums. Persistent high pressure at the surface will remain nearly stationary over the eastern Great Lakes Saturday and Saturday night. The high will eventually begin to shift east Sunday into Monday off the East Coast. This will allow a warm front to lift northeast across the area Sunday night followed by an approaching cold front Monday night. The front appears to stall over the area Tuesday. As time goes on, increasing instability and moisture will take place with the passage of the warm front. This will bring increasing chances for showers and thunderstorms across the area. Temperatures will be in the middle to upper 80s most areas Saturday through Monday. Exception will be northwest Pennsylvania where highs will be in the lower 80s. Lows through the period will be in the upper 50s east to middle 60s west Saturday night, lower 60s east to upper 60s west Sunday night, and middle to upper 60s Monday night. && .AVIATION /18Z Tuesday THROUGH Saturday/... MVFR conditions arrive in the wake of the front and in fog ahead of the front. Showers and thunderstorms will move across the region along the frontal boundary and again with a reinforcing surge of cooler air this evening. Cool air aloft may cause some small hail with the afternoon/evening convection. MVFR conditions will occur with the showers/thunderstorms. Showers and thunderstorms will move east during the evening but could linger near the lakeshore into tonight. Light southerly winds ahead of a cold front this morning will become northerly in the wake of the front. Outlook...Non-VFR in areas of fog Wednesday morning. && .MARINE... Waterspouts will be a threat again for today through Wednesday morning in any showers and thunderstorms that affect Lake Erie. Otherwise, winds will be northwest 10 to 15 knots today increasing to 10 to 20 knots tonight. There will be a brief window tonight of waves in the central basin of Lake Erie around 4 feet and small craft advisory conditions. Will hold off on the advisory for the moment but may need to hoist it later today. Diminishing winds can be expected for Wedneday and Wednesday night from the west. Otherwise, as surface high pressure becomes the dominating feature through Saturday, winds will be light and variable. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...LaPlante SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...MM MARINE...Lombardy
Hazardous weather outlook, Aug 4, 4:18 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 418 AM EDT Tue Aug 4 2020 OHZ010>012-089-050830- Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 418 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. There is a moderate risk for rip currents tonight as winds shift to the north and increase to 15 to 20 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-050830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 418 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. Waterspouts will be possible along a cold front this morning and near any showers that develop this afternoon into tonight as colder air flows across the lake. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cool air aloft may cause waterspouts to develop near showers that develop over the lake Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ001>003-050830- Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock- Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Northern Erie-Southern Erie- 418 AM EDT Tue Aug 4 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 11:23 AM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1123 AM EDT Tue Aug 4 2020
OHZ047-041615-
Knox-
1123 AM EDT Tue Aug 4 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KNOX COUNTY...
At 1123 AM EDT, a strong thunderstorm was located near Centerburg, or
near Mount Vernon, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Vernon, Gambier, Utica, Martinsburg and Bladensburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4024 8248 4027 8248 4027 8264 4028 8268
4034 8269 4035 8269 4035 8265 4043 8265
4045 8263 4036 8219 4024 8220
TIME...MOT...LOC 1523Z 291DEG 15KT 4034 8259
SaundersLocal storm report, Aug 4, 12:11 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1211 PM EDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM HEAVY RAIN 3 WSW SOUTH AMHERST 41.34N 82.30W
08/04/2020 M2.50 INCH LORAIN OH TRAINED SPOTTER
&&
MATSpecial weather statement, Aug 4, 1:43 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Cleveland OH 143 PM EDT Tue Aug 4 2020 OHZ022-023-033-041830- Portage-Mahoning-Trumbull- 143 PM EDT Tue Aug 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRUMBULL... NORTHEASTERN PORTAGE AND NORTHWESTERN MAHONING COUNTIES... At 143 PM EDT, a strong thunderstorm was located over Mantua, or near Ravenna, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Warren, Ravenna, Newton Falls, Lordstown, Garrettsville, Mantua, Leavittsburg, Windham, Hiram, Craig Beach, Wayland, South Canal, Turnpike Interchange and Champion Heights. If outdoors, consider seeking shelter inside a building. LAT...LON 4121 8130 4132 8124 4129 8085 4105 8091 TIME...MOT...LOC 1743Z 280DEG 15KT 4124 8123 Saunders
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:16 AM EDT | Special Marine Warning | CLE | 89 min | |
| Aug 4, 11:23 AM EDT | Special Weather Statement | CLE | Knox | 52 min |
| Aug 4, 3:49 PM EDT | Small Craft Advisory | CLE | 10 hr | |
| Aug 4, 3:50 PM EDT | Beach Hazards Statement | CLE | Ashtabula, Lake | 10 hr |
| Aug 4, 7:23 PM EDT | Special Marine Warning | CLE | 37 min | |
| Aug 4, 7:29 PM EDT | Special Marine Warning | CLE | 31 min | |
| Aug 4, 7:59 PM EDT | Special Marine Warning | CLE | 91 min |
Nearby
Special Weather Statements in Ohio, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.